Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 1, NWS Lubbock, TX

April 27, 2019Stonewall County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 27, 2019, 6:57 PM CDT for Stonewall County, Texas. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2019, 6:57 PM CDT (23:57 UTC)
Expired
Apr 27, 2019, 7:30 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 115 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:57 PM CDTTORNADO3 W Peacock, TXESTIMATED LOCATION
Apr 27, 7:03 PM CDTHAIL 2.755 W Swenson, TXHAIL BROKE OUT WINDSHIELD OF SHERIFF CAR
Apr 27, 7:09 PM CDTHAIL 21 N Peacock, TX
Apr 27, 7:11 PM CDTHAIL 1.25Aspermont, TXHAIL WAS GETTING LARGER BUT OBSERVER NEEDED TO GO TAKE SHELTER FROM POSSIBLE TORNADO
Apr 27, 7:15 PM CDTHAIL 1.5Aspermont, TX
Apr 27, 7:25 PM CDTHAIL 12 E Aspermont, TXFALLING NOW, WIND DRIVEN HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-613 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WFUS54 KLUB 272357
TORLUB
TXC433-280030-
/O.NEW.KLUB.TO.W.0001.190427T2357Z-190428T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
657 PM CDT Sat Apr 27 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Central Stonewall County in northwestern Texas...

* Until 730 PM CDT.

* At 656 PM CDT, a confirmed tornado was located over Peacock, or 8
  miles west of Aspermont, moving southeast at 30 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Aspermont, Swenson and Peacock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3299 10023 3317 10047 3324 10036 3315 10010
TIME...MOT...LOC 2356Z 309DEG 26KT 3317 10036 

TORNADO...OBSERVED
HAIL...1.75IN

$$

01
2 follow-up statements
199 
WWUS54 KLUB 280006
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
706 PM CDT Sat Apr 27 2019

TXC433-280030-
/O.CON.KLUB.TO.W.0001.000000T0000Z-190428T0030Z/
Stonewall TX-
706 PM CDT Sat Apr 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN STONEWALL COUNTY...
    
At 706 PM CDT, a confirmed tornado was located near Swenson, or 6
miles west of Aspermont, moving southeast at 20 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Aspermont and Swenson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3299 10023 3314 10039 3322 10033 3315 10010
TIME...MOT...LOC 0006Z 312DEG 17KT 3316 10033 

TORNADO...OBSERVED
HAIL...2.00IN

$$

01
133 
WWUS54 KLUB 280016
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
716 PM CDT Sat Apr 27 2019

TXC433-280030-
/O.CON.KLUB.TO.W.0001.000000T0000Z-190428T0030Z/
Stonewall TX-
716 PM CDT Sat Apr 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN STONEWALL COUNTY...
    
At 716 PM CDT, a confirmed tornado was located over Aspermont, moving
southeast at 30 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Aspermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3305 10020 3310 10028 3318 10023 3315 10010
TIME...MOT...LOC 0016Z 294DEG 26KT 3313 10022 

TORNADO...OBSERVED
HAIL...2.00IN

$$

01

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 6:25 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 27, 6:25 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Sat Apr 27 2019

.AVIATION...
Current strong to severe thunderstorms east of Lubbock will
continue east away from TAF sites. However, isolated storms to the
northwest may be able to survive and we will add mention if they
approach airports during the evening. Otherwise, winds behind the
cold front fairly gusty initially will taper but remain mostly
easterly overnight before turning southeast and possibly southerly
again on Sunday. RMcQueen

&&

.UPDATE...
No updates planned. Scattered strong to severe thunderstorms were
ongoing east of Lubbock and moving east. Solutions move the bulk
of activity east of the area by about 830 pm. We also were
watching isolated thunderstorms moving east-southeast out of
northeast New Mexico into the western Panhandle.

&&

.PREV DISCUSSION... /issued 323 PM CDT Sat Apr 27 2019/

DISCUSSION...

Let's first cover what's going to happen this afternoon and tonight.
A cold front has been slowly sagging southward this afternoon out of
the TX Panhandle into our FA, and as of this writing was draped from
northern Oldham county to somewhere diffusely around Collingsworth
County. On the flip side, a dry line was crossing the TX/NM border
through Bailey down to Yoakum counties and moving eastward. Around
1500J/kg+ CAPE had built up from Castro down through Hale to Lynn
counties and eastward with CIN rapidly decaying. Therefore, the
first storms were going up ahead of the frontal boundary along the
dryline in Parmer County. Whew...and that's just the setup! Ok,
what's going to happen now? Storms are expected to continue to fire
along the meeting point of the front and dryline over the next
several hours and head eastward. Low-level shear is quite lacking,
but the deep shear is healthy at 40-50 KT, good enough for
supercells. Inverted-V sounding profiles lead to the thought of
damaging downburst winds, but we must also think about the potential
for hail...big hail. Lapse rates sfc to 3km are on the order of 9-10
deg C/km and going up, 3-6km still a healthy 8 deg C/km. Hail
around 1-2" with most storms should suffice, but it would not
surprise if a few of the stronger cells produce over 2" hail.

While all this is going on, a low will be moving south out of
Alberta, pulling a cold front behind it this evening. Flow later
tonight will turn just slightly NW. The dryline will retreat
overnight, allowing for areas of patchy fog across portions of the
southern South Plains. During the day tomorrow, somewhat zonal flow
returns, and there's a marginal chance the dryline could become
active in the afternoon. This is highly conditional, so went with
silent PoPs for the time being. A low off SOCAL will be developing
and deepening and that aforementioned Canadian low will be skimming
the border of the US in ND, still sending its front southward.
Aloft, we'll see southwest flow return, which will start to play
into our weather picture on Monday. So, let's head into Monday. That
SW flow will start pulling in a chunk of Pacific moisture ahead of
the SOCAL low, just making it onshore. By this point the Canadian
low will have washed out, but the ensuing front will still be moving
south, now knocking on the door of the TX/OK Panhandles. By Monday
afternoon, that front is expected to stall out across part of our FA
with the SOCAL low now moving into the Desert SW (oh, and that
moisture is still getting pulled in!).

Monday night is when things change again. Storms are expected to
break out along the stalled front...heard this story before? Again,
we will have to see exactly how far south the front goes to know
exactly where storms break out, but they are expected to lift north
across the boundary. There is a slight chance some of these could be
severe. While this event is ongoing, our low will be lifting into
the Four Corners and beginning to open into a trough. By Tuesday
morning, the opened trough will lift far enough northeast to provide
extra lift across our area to continue the overnight convection
through around midday; however, as it continues to weaken and lift
north, we loose the extra energy and rain exits to the east by the
afternoon.

Wednesday appears to be our in-between day with things pretty
calm before the next system hits. Early Thursday morning, a
southern ripple in the flow creates storms south of the region and
moving north aided by the pull of northern trough over N Central
Plains. All the while, a front will be working in making this
round rather short by pushing the convection out by midday. This
will be a short- lived lull. Gulf moisture slipping around the
backside of a ridge on Friday starts storms in the high terrain of
NM and possibly a bit in our area. Another low off the coast of
Cali deepens as it moves onshore late that evening as we return to
NW flow. Finally, continued Gulf moisture rips across the high
terrain of NM on Saturday, mixing with W/NW flow and may push
storms our way.

What a week of weather.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Apr 27, 3:51 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
351 PM CDT Sat Apr 27 2019

TXZ021>044-280900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sat Apr 27 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across much of the southern TX
Panhandle and South Plains, as well as all of the Rolling Plains
this afternoon and early evening. While most storms will produce
hail of around 1-2" in diameter, the most severe storms will be
capable of producing hail up to 2.5" in diameter. Damaging wind
gusts to 65 mph and locally heavy rainfall are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Apr 27, 5:20 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 W DICKENS             33.62N 100.95W
04/27/2019  E1.25 INCH       DICKENS            TX   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTED VIA TWITTER BOTH QUARTER
            AND HALF-DOLLAR SIZED HAIL

&&

EVENT NUMBER LUB1900269

JGD
Local storm report, Apr 27, 5:22 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             5 W SPUR                33.48N 100.94W
04/27/2019  E1.25 INCH       DICKENS            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900270

JGD
Local storm report, Apr 27, 6:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            SPUR                    33.48N 100.85W
04/27/2019                   DICKENS            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS MAIN ROAD THROUGH SPUR PASSABLE
            BUT SIDE ROADS HAVE 1-1.5FT OF SLOW RUNNING WATER. THOSE
            ARE NOT PASSABLE ATTM.

&&

EVENT NUMBER LUB1900271

JGD
Local storm report, Apr 27, 6:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 SE SPUR               33.42N 100.78W
04/27/2019  M1.00 INCH       DICKENS            TX   TRAINED SPOTTER

            HAIL FALLING AT TIME OF REPORT

&&

EVENT NUMBER LUB1900272

JWL
Local storm report, Apr 27, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 SSE JAYTON            33.23N 100.57W
04/27/2019  M63 MPH          KENT               TX   MESONET

&&

EVENT NUMBER LUB1900273

JWL
Local storm report, Apr 27, 6:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
648 PM CDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 SE JAYTON             33.23N 100.55W
04/27/2019  E2.75 INCH       KENT               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900274

JWL

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:56 AM CDTSpecial Weather StatementLUBHockley34 min
Apr 27, 4:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd55 min
Apr 27, 4:56 PM CDTSevere Thunderstorm WarningLUBFloyd40 min
Apr 27, 5:02 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Kent, King, Stonewall58 min
Apr 27, 5:17 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley58 min
Apr 27, 5:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Kent31 min
Apr 27, 5:56 PM CDTSevere Thunderstorm WarningLUBDickens, Kent64 min
Apr 27, 6:00 PM CDTSevere Thunderstorm WarningLUBKent48 min
Apr 27, 6:22 PM CDTAreal Flood AdvisoryLUBDickens, Kent113 min
Apr 27, 6:33 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall57 min
Apr 27, 6:39 PM CDTSevere Thunderstorm WarningLUBStonewall51 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.